Hail, Carroll
- When
- June 9, 12:53 PM CST
- Where
- Carroll County, 2.14 mi NNW of Templeton
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -94.960
Thunderstorms continued into the afternoon as warm air advection continued to feed thunderstorms. Heavy rain was the primary event going into the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms continued into the afternoon as warm air advection continued to feed thunderstorms. Heavy rain was the primary event going into the afternoon. A few of the storms became stronger and produced hail in Carroll and Guthrie Counties. Dime size hail occurred with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 11:45 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT THU JUN 9 2011 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT NORTHWARD INTO IA EARLY THIS MORNING. EFFECTIVE SHEAR AND SRH CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500 J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS. MOISTURE TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY 10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR WISE OR WITH HEAVY RAINS. PWS ABOVE 1.5 AND WARM CLOUD DEPTHS 12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THE EARLY MORNING. RECENT DRY CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER. EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON. VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA. STRONG OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST. IN ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING. THIS FEATURE WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE WEATHER POSSIBLE AT LEAST INITIALLY. HAIL AND WIND THE MOST LIKELY WITH ISOLATED TORNADOES ALSO POSSIBLE. FRIDAY ANOTHER SHORT WAVE FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP THREAT WITH IT. HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE AFTERNOON BEFORE EXITING. ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY NIGHT AND MORE STORMS. WARM FRONT HANGS ONCE AGAIN ACROSS THE SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...09/18Z ACTIVE WEATHER WILL CONTINUE THIS AFTERNOON INTO TONIGHT WITH CONVECTION ACROSS MUCH OF IOWA. CIGS WILL BE MVFR TO IFR IN AND AROUND THUNDERSTORMS WITH IFR CIGS BECOMING WIDESPREAD OVERNIGHT AS THUNDERSTORMS CONTINUE. SFC WINDS WILL BE MAINLY FROM THE EAST BUT WILL BE VARIABLE AND STRONGER NEAR THE STORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS AVIATION...COGIL LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1037 AM CDT THU JUN 9 2011 IAZ004>007-015>017-023>028-035>039-049-050-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1037 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA DURING THE AFTERNOON. SEVERE WEATHER WILL BE CONFINED TO LARGE HAIL. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE STORMS. BY TONIGHT...WIDESPREAD THUNDERSTORMS ACTIVITY IS EXPECTED WITH LARGE HAIL AND HEAVY RAINFALL REMAINING THE MAIN THREATS. THERE IS SOME WIND THREAT AS WELL...MAINLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT. IAZ033-034-044>048-057>062-070>075-081>086-092>097-101100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1037 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON. MAIN THREATS WILL BE FROM LARGE HAIL UP TO GOLF BALL SIZE ALONG WITH VERY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL AND HEAVY RAINFALL REMAINING POSSIBLE AS WELL AS A STRAIGHT LINE WIND THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT. CC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL URBANDALE 41.64N 93.74W
06/09/2011 E1.75 INCH POLK IA TRAINED SPOTTER
MAINLY NICKEL AND QUARTER HAIL WITH A FEW THE SIZE OF
GOLFBALLS AT THE URBANDALE GOLF AND COUNTRY CLUB
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 1 SE CLIVE 41.60N 93.76W
06/09/2011 E1.00 INCH POLK IA TRAINED SPOTTER
AT WOI-TV
&&
SSEARCYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL 4 N DES MOINES 41.64N 93.62W
06/09/2011 E1.00 INCH POLK IA LAW ENFORCEMENT
&&
SSEARCYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL DES MOINES 41.58N 93.62W
06/09/2011 E1.00 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF 12TH AND SHAWNEE...HIGHLAND PARK AREA
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 1 E CLIVE 41.61N 93.75W
06/09/2011 M1.50 INCH POLK IA NWS EMPLOYEE
WENT OUT AFTER THE HAIL ENDED AND MEASURED UP TO PING
PONG SIZED HAIL.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL DES MOINES 41.58N 93.62W
06/09/2011 E1.75 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF 12TH AND SHAWNEE IN THE HIGHLAND PARK
AREA.
&&
BFThe Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297784, 297785.